[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1992

The Protective Effect of Vitamin E on the Hemolysis Associated With Dapsone Treatment in Patients With Dermatitis Herpetiformis

Author Affiliations

From the Department of Medicine, Division of Dermatology, University of Toronto, Ontario (Dr Prussick); Department of Pathology, St Joseph's Hospital, Hamilton, Ontario (Dr Ali); and Departments of Pathology (Dr Ali), Medicine, Division of Dermatology, Faculty of Health Sciences (Dr Rosenthal), and Medicine and Clinical Epidemiology and Biostatistics (Dr Guyatt), McMaster University, Hamilton, Ontario.

Arch Dermatol. 1992;128(2):210-213. doi:10.1001/archderm.1992.01680120082007
Abstract

• Objective.—  This study looked at whether oral vitamin C and vitamin E would protect the erythrocyte from oxidant damage caused by dapsone in patients with dermatitis herpetiformis.

Design.—  Fifteen consecutive patients with dermatitis herpetiformis taking dapsone therapy received, in addition, 800 U/d of vitamin E for 4 weeks; then 1000 mg of vitamin C per day for 4 weeks, and, finally, combined vitamin E and vitamin C therapy for 4 weeks. Hemolysis indexes were assessed at baseline and after each 4-week period.

Results.—  Statistical analysis of the results suggests that oral administration of 800 units of vitamin E daily for 4 weeks confers partial protective effect against dapsone-induced hemolysis in patients with dermatitis herpetiformis.

Conclusion.—  Partial protection against dapsone-induced hemolysis by orally administered vitamin E, if confirmed as being clinically relevant by further trials, may allow clinicians to continue dapsone therapy orally in patients who develop significant hemolysis. Prophylactic vitamin E to minimize potential hemolysis at the initiation of dapsone therapy may also be appropriate.(Arch Dermatol. 1992;128:210-213)

×